Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 14, NWS Las Vegas, NV

July 15, 2010San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 15, 2010, 3:25 PM PDT for San Bernardino County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2010, 3:25 PM PDT (22:25 UTC)
Expired
Jul 15, 2010, 4:12 PM PDT
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 147 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WGUS55 KVEF 152225
FFWVEF
CAC071-160030-
/O.NEW.KVEF.FF.W.0014.100715T2225Z-100716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT THU JUL 15 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
  THIS INCLUDES THE LOCATION OF TWENTYNINE PALMS...

* UNTIL 530 PM PDT

* AT 320 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR TWENTYNINE 
  PALMS...MOVING NORTHWEST AT 10 MPH. THIS STORM WILL AFFECT HIGHWAY 
  62 BETWEEN MILE MARKERS 20 AND 40...AS WELL AS AMBOY ROAD IN THE 
  TWENTYNINE PALMS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

&&

LAT...LON 3408 11600 3408 11603 3412 11606 3412 11626
      3419 11632 3418 11626 3422 11618 3422 11600
      3406 11590 3402 11598

$$

MORGAN
1 follow-up statement
748 
WGUS75 KVEF 152312
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
412 PM PDT THU JUL 15 2010

CAC071-152322-
/O.CAN.KVEF.FF.W.0014.000000T0000Z-100716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
412 PM PDT THU JUL 15 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SAN
BERNARDINO COUNTY...

AT 410 PM PDT...RADAR INDICATED THAT THUNDERSTORMS IN THE TWENTYNINE 
PALMS AREA HAD WEAKENED RAPIDLY. THE HIGHWAY PATROL REPORTED NO 
PROBLEMS ON HIGHWAY 62...THEREFORE THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

LAT...LON 3408 11600 3408 11603 3412 11606 3412 11626
      3419 11632 3418 11626 3422 11618 3422 11600
      3406 11590 3402 11598

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:23 AM PDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jul 15, 9:23 AM PDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
923 AM PDT THU JUL 15 2010

.SYNOPSIS...WELL ABOVE NORMAL TEMPERATURES CAN BE EXPECTED THROUGH
AT LEAST THIS COMING WEEKEND AS HIGH PRESSURE ALOFT STRENGHTENS OVER
THE DESERT SOUTHWEST. A WEAK DISTURBANCE WILL BRING ISOLATED
THUNDERSTORMS TO AREAS SOUTH OF LAS VEGAS TODAY. LIMITED MOISTURE
AND INSTABILITY WILL LEAD TO ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS OVER THE MOUNTAINS FRIDAY THROUGH SUNDAY.
&&

.UPDATE...CLOUDS WERE SLOWLY INCREASING OVER THE SOUTHERN ZONES
WHERE SURFACE DEWPOINTS SHOWED BETTER MOISTURE IN PLACE AND THE
CIRCULATION MOVING WEST ACROSS BAJA CALIFORNIA WAS PROVIDING A
LITTLE LIFT. SHARP DEWPOINT GRADIENT FROM SOUTH TO NORTH VERY NICELY
REFLECTS THE SHARP POP GRADIENT IN THE GRIDS. NO UPDATE PLANNED THIS
MORNING.
&&

.AVIATION...FOR MCCARRAN...LIGHT WINDS ARE EXPECTED THROUGH FRIDAY
WITH AFTERNOON WIND DIRECTION GENERALLY RANGING FROM THE NORTHEAST
TO SOUTHEAST WITH SPEEDS UNDER 8 KTS AND NIGHT TIME WINDS FROM THE
SOUTHWEST AROUND 10 KTS. FEW TO SCT CLOUDS AROUND 14K FEET POSSIBLE
BY LATE MORNING INTO THE AFTERNOON. TEMPERATURES WILL BE 110 OR
HIGHER TODAY AND LASTING THROUGH THE WEEKEND.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL BE FOR THE MOST PART UNDER 10 KNOTS AND
FOLLOW LOCAL DIURNAL PATTERNS. CLOUD COVER WILL BE FEW TO SCT IN
COVERAGE IN THE AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND EVENING MAINLY SOUTH OF A DAGGETT-PEACH SPRINGS LINE.
WINDS WILL BE STRONGER AND GUSTY IN AND NEAR THUNDERSTORMS. VERY HOT
TEMPERATES ARE EXPECTED THROUGH THE WEEKEND AREA WIDE.
&&

.PREV DISCUSSION...
315 AM PDT THU JUL 15 2010

.SHORT TERM...A DISTURBANCE OVER NORTHWEST MEXICO EARLY THIS MORNING
WILL CONTINUE ROTATING AROUND THE STRENGTHENING HIGH CENTERED NEAR
THE FOUR CORNERS REGION. THIS WILL BRING AN INCREASE IN MOISTURE TO
THE SOUTHERN THIRD OF THE FORECAST AREA WHERE A SLIGHT CHANCE OF
THUNDERSTORMS IS IN THE FORECAST. FROM LAS VEGAS NORTHWARD THE ONLY
PLACE WITH A SLIGHT CHANCE OF THUNDERSTORMS TODAY WILL BE OVER THE
SIERRA. THE REMAINDER OF THE FORECAST AREA LOOKS TO BE FAIRLY DRY
AND STABLE.

FRIDAY THROUGH SATURDAY THE HIGH WILL CONTINUE TO STRENGTHEN OVER
THE SOUTHWEST U.S. LEADING TO VERY HOT TEMPERATURES. WILL CONTINUE
THE EXCESSIVE HEAT WATCH FOR THOSE DAYS. AS FAR AS THUNDERSTORMS
THIS PATTERN IS BASICALLY A VERY LOW GRADE MONSOON PATTERN BUT
WARM AIR ALOFT WILL KEEP ACTIVITY SOMEWHAT TAME. GENERALLY
FORECASTING A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
OVER EASTERN MOHAVE COUNTY AND THE HIGHER TERRAIN ELSEWHERE.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...HIGH PRESSURE WILL STILL BE
OVER THE AREA SUNDAY AND THE POTENTIAL EXISTS FOR CONTINUED
EXCESSIVE HEAT WARNING TEMPERATURES TO CARRY ON INTO SUNDAY. MONDAY
WILL SEE THE RIDGE START RETREATING EAST AS A WEST COAST TROUGH
APPROACHES AND BRINGS IN SOUTHWEST FLOW AND SOME DRIER AIR AND
LOWERING TEMPERATURES THROUGH THE REST OF THE EXTENDED PERIOD.
MOISTURE WILL BE SLOWLY PUSHED EAST AND THE POTENTIAL IS THERE FOR A
DRY LINE TYPE BOUNDARY TO FORM IN THE EAST PART OF THE CWA AND BE
THE FOCUS POINT FOR CONVECTION NEXT WEEK. WHATEVER CONVECTION WE GET
NEXT WEEK SHOULD BE CONFINED TO THE EAST AND WILL BE DECREASING IN
COVERAGE DAILY UNDER CONTINUED SOUTHWEST FLOW. ONE FINAL CONCERN IS
FOR WINDS TUESDAY AND WEDNESDAY AS THE SOUTHWEST FLOW STRENGTHENS.
WINDS COULD REACH BREEZY LEVELS IN SOME AREAS...BUT FOR NOW DO NOT
FORESEE ANY WINDS STRONG ENOUGH TO CAUSE FIRE WEATHER CONCERNS.

.AVIATION...FOR MCCARRAN...WINDS WILL BE SOUTH TO SOUTHWEST IN THE
MORNING AND NIGHT TIME HOURS THROUGH FRIDAY AND GENERALLY BE 10-14
KNOTS OR LESS. LATE MORNING THROUGH AFTERNOON WILL SEE THE WINDS GO
LIGHT...UNDER 10 KNOTS...AND BE FROM THE NORTHEAST THROUGH
SOUTHEAST. CLOUD COVER...IF ANY...WILL BE FEW TO SCT CLOUDS AROUND
14K FEET. TEMPERATURES WILL BE 110 OR HIGHER TODAY THROUGH THE
WEEKEND.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL BE FOR THE MOST PART UNDER 10 KNOTS AND
FOLLOW LOCAL DIURNAL PATTERNS. CLOUD COVER WILL BE FEW TO SCT IN
COVERAGE IN THE AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING SOUTH OF A DAGGETT-PEACH SPRINGS LINE.
VERY HOT TEMPERATES ARE EXPECTED THROUGH THE WEEKEND AREA WIDE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR CAZ520-522>527.
&&

MORGAN/SALMEN/HARRISON/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 15, 2:46 PM PDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 PM PDT THU JUL 15 2010

AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-160700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
246 PM PDT THU JUL 15 2010 /246 PM MST THU JUL 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT TEMPERATURES THIS AFTERNOON WILL FUEL A FEW THUNDERSTORMS
MAINLY SOUTH OF INTERSTATE 40. LOCALLY HEAVY RAIN AND GUSTY WINDS
WILL BE POSSIBLE BEFORE THE STORMS DISSIPATE LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FRIDAY AND SATURDAY FOR
DANGEROUSLY HOT TEMPERATURES. AN EXCESSIVE HEAT WATCH HAS ALSO
BEEN ISSUED FOR SUNDAY AS DANGEROUSLY HOT TEMPERATURES COULD
PERSIST. TEMPERATURES ARE EXPECTED TO DROP A FEW DEGREES MONDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CAZ520-160700-
OWENS VALLEY-
246 PM PDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FRIDAY AND SATURDAY FOR
DANGEROUSLY HOT TEMPERATURES. TEMPERATURES ARE EXPECTED TO DROP A
FEW DEGREES SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ519-521-NVZ014-015-018-019-160700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
246 PM PDT THU JUL 15 2010 /246 PM MST THU JUL 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY HOT TEMPERATURES WILL CONTINUE FRIDAY THROUGH SUNDAY BEFORE
DROPPING A FEW DEGREES MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:36 PM PDTAreal Flood AdvisoryVEFSan Bernardino84 min
Jul 15, 2:37 PM PDTExcessive Heat WatchVEFInyo, San Bernardino37 hr
Jul 15, 2:37 PM PDTExcessive Heat WarningVEFInyo, San Bernardino3 days
Jul 15, 3:54 PM PDTAreal Flood AdvisoryVEFSan Bernardino33 min

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.